wkbw_49278_Super7_658x90.png

Actions

How to spot a heroin user

default.png
Posted at 1:55 PM, Mar 03, 2016
and last updated 2016-03-04 09:43:19-05

Heroin is everywhere in Western New York, from the cities to the suburbs to rural communities. But how can you spot a heroin user?

Most people picture a heroin user and the first thing that comes to mind is a movie or TV depiction – a shabbily dressed, possibly dirty person who’s in constant motion - itching their arms, talking quickly – who’s just waiting for their next hit.

But with multiple deaths from heroin across Western New York, including dozens this year in Erie County alone, it’s clear that the stereotypical depiction isn’t always accurate.

7EWN caught dramatic video of first responders reviving woman with Narcan in court parking lot

Heroin is an opiate that fills the user with a sense of well-being and happiness. Someone on heroin may seem sleepy, move or think slowly. The user will have tiny pupils and may have flushed skin and a runny nose.

A typical high lasts around four hours. When someone first begins using, they may be high functioning and won’t show any of the other sign typically depicted in movies and TV shows.

But as a person continues to use heroin, they will need more and more heroin to get the same high. As their addiction grows and continues, a user may stop caring about their appearance, may not eat properly, and may wear long sleeve shirts to cover needle marks. Heroin begins to become the most important thing in their life.

A user who is going through withdrawal symptoms may vomit, scratch, have slurred speech, have pain in their muscles of bones, or complain of constipation or nausea. A user may also feel nervous and be unable to sleep.

Spotting someone who’s just begun using heroin can be difficult. But look for paraphernalia, such as burnt spoons, tiny baggies, residues that are tan or whitish or dark and stick, small glass pipes, syringes, and rubber tubing.

Some people are more at risk of becoming heroin users, including people who are on prescription narcotics. When their prescription ends or runs out, they may turn to heroin to get high.

If you suspect someone is using heroin, contact the Office of Alcoholism and Substance Abuse Services by calling 1-877-8-HOPENY for help. You can also find more information on their website.

And remember – if someone you know is overdosing on heroin, call 911. The Good Samaritan Law states a person calling for someone who is experiencing a life-threatening emergency will not be charged or prosecuted for a drug- or alcohol-related offense.

Information included in this article comes from the National Institute on Drug Abuse and Narconon